Format

Send to

Choose Destination
Ann Neurol. 1991 Jun;29(6):606-14.

Zidovudine myopathy: a distinctive disorder associated with mitochondrial dysfunction.

Author information

1
Département de Pathologie (Unités de Médecine Légale et de Neuropathologie), Hôpital Henri Mondor, Créteil, France.

Abstract

Muscle biopsy specimens were obtained from 48 human immunodeficiency virus-infected patients suffering from various neuromuscular symptoms. Microscopic examination by conventional and electron microscopy revealed a characteristic structural myopathy associated with mitochondrial changes in 13 patients, all of whom had received long-term zidovudine therapy. The mean cumulative dose they had received (498 +/- 145 gm) was significantly higher than that of the other 14 zidovudine recipients of the study. They suffered from a progressive, usually painful, proximal myopathy with pronounced wasting, normal-to-moderately elevated creatine kinase levels, and a myopathic electromyographic pattern. The condition usually improved after withdrawal of the drug. Assay of mitochondrial enzymes, including succinate-cytochrome c reductase, cytochrome c oxidase, and citrate synthase, showed a decline in respiratory chain capacity. Southern blot analysis of mitochondrial DNA showed no abnormality. It is likely that mitochondrial dysfunction, probably resulting from drug-induced inhibition of the mitochondrial DNA polymerase, is implicated in the pathogenesis of this complication of zidovudine therapy.

PMID:
1892364
DOI:
10.1002/ana.410290607
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center